Texas, 2012

High Wind in Texas, October 22, 2012

October 22, 2012 · NWS LUB · 1 event in 1 county or zone

During the early morning hours on the 22nd, a sharp short wave aloft moved over the West Texas region. Scattered thunderstorms developed as far south as northern Mexico the previous evening with this short wave.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the early morning hours on the 22nd, a sharp short wave aloft moved over the West Texas region. Scattered thunderstorms developed as far south as northern Mexico the previous evening with this short wave. Thunderstorms continued to develop ahead of this wave across far western Texas and southwest Texas through the rest of the evening into the early mornings hours. Most storms decreased in intensity as they reached the South Plains. However, the storms had produced an outflow boundary that generated a wind gust to 58 mph at a Texas Tech University West Texas mesonet site near Graham (Garza County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 22, 2:40 AM CST, 50 minutes earlier.

Area forecast discussion, Oct 22, 2:40 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 AM CDT MON OCT 22 2012

.SHORT TERM...
HIGH-BASED SHOWERS AND A COMPLEX OF THUNDERSTORMS WERE ABOUT TO
IMPACT AREAS SOUTHEAST OF A PLAINS TO POST LINE AROUND 09Z. THIS
ACTIVITY IS IN RESPONSE TO AN UPPER-LEVEL SHORTWAVE TROUGH MOVING
OUT OF SOUTHERN NEW MEXICO AND THE TRANS-PECOS REGION. THE PRIMARY
ASSOCIATED THREATS WILL BE STRONG WIND GUSTS INITIALLY AND
PERHAPS LARGE HAIL AS STORMS INTERACT WITH THE DRYLINE ACROSS THE
ROLLING PLAINS LATER THIS MORNING. EXPECT LIFT AND SUBSEQUENT
SHOWER/THUNDERSTORM ACTIVITY FROM THIS WAVE TO CONTINUE THROUGH
THIS MORNING BEFORE TROUGH AXIS MOVES NORTHEAST AND SUBSIDENCE ON
THE BACKSIDE OF THE TROUGH OCCURS BY EARLY-MID AFTERNOON. WILL
STILL SEE A SLIGHT CHANCE OF A SHOWER OR STORM THIS AFTERNOON
ACROSS THE FAR EASTERN ROLLING PLAINS AND EXTREME SOUTHEASTERN
PANHANDLE ALONG AND JUST AHEAD OF THE DRYLINE...BUT CAPPING
APPEARS TO BE A LIMITING FACTOR ALONG WITH A LOSS OF DEEP LAYER
FORCING FOR ASCENT. ZONAL FLOW IN THE WAKE OF THE AFOREMENTIONED
MID-LEVEL TROUGH AND SUBSEQUENT SOUTH TO SOUTHWEST FLOW DUE TO A
LEE TROUGH TO THE NORTH WILL CAUSE TEMPERATURES TO REMAIN ABOVE
NORMAL FOR THIS TIME OF YEAR...BUT BE MUCH LOWER THAN WHAT
OCCURRED OVER THE WEEKEND WITH HIGHS IN THE LOW-MID 80S. BRIEF
PERIODS OF ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR AS WINDS
INCREASE TO 15 MPH...BUT RELATIVE HUMIDITY VALUES LOOK TO REMAIN
ABOVE CRITICAL THRESHOLDS.

CONDITIONS WILL DRY OUT THIS EVENING...BUT MUCH OF THE ROLLING
PLAINS AND EASTERN PORTIONS OF THE SOUTH PLAINS AND EXTREME SOUTHERN
PANHANDLE WILL SEE LINGERING LOW CLOUDS. THIS IS DUE TO MOISTURE
ALONG AND EAST OF THE DRYLINE REMAINING IN PLACE DUE TO AN
ELONGATED NON-PROGRESSIVE FRONT FROM THE GREAT LAKES REGION
THROUGH PORTIONS OF THE SOUTHERN PLAINS. THUS...LOW TEMPERATURES
WILL ONLY BOTTOM OUT IN THE LOW TO MID 50S ACROSS NORTHWESTERN
ZONES AND UPPER 50S TO LOW 60S TO THE SOUTH AND EAST.

&&

.LONG TERM...
ON TUESDAY MORNING THE SYNOPTIC PICTURE SHOULD DEPICT A FAIRLY HIGH
AMPLITUDE RIDGE FROM THE SERN CONUS UP TO JUST WEST OF HUDSON BAY
AND A POTENT UPPER LOW JUST WEST OF PUGET SOUND IN THE NORTHWEST.
AN ELONGATED HIGH WILL REMAIN IN PLACE TO THE SOUTH OF THE USA.  THE
NORTHWESTERN LOW WILL SLOWLY MEANDER ACROSS THE PACIFIC NW THOUGH A
LEAD IMPULSE...WHICH MAY DEEPEN INTO A CLOSED CIRCULATION...WILL
EJECT INTO THE CANADIAN PRAIRIES BY MID WEEK.  AS NW SYSTEM OPENS UP
IT WILL HELP DRIVE SOME ENERGY ACROSS THE SOUTHERN CONUS EMBEDDED IN
THE BASE OF THE TROUGH.  THUS...WE WILL SEE A PROTRACTED PERIOD OF
SOUTHWESTERLY FLOW ACROSS THE REGION FINALLY TRANSITIONING TO
NORTHWEST FLOW ALOFT NEXT WEEKEND.

WITH THE SOUTHWESTERLY FLOW IN PLACE...DRYLINE WILL SLOSH ACROSS THE
CWFA TUE/THU GRADUALLY RETREATING A BIT FURTHER WEST EACH DAY.  BY
THURSDAY MORNING...COLD FRONT SHOULD BE ENTERING THE PANHANDLE.
JUST BEFORE THIS FRONT REACHES US...PACIFIC FRONT /OR THE DRYLINE/
WILL DRIVE EASTWARD INTO AT LEAST THE NORTHWESTERN HALF OF THE AREA
BEFORE GETTING OVERTAKEN BY THE COLD FRONT.  A SECONDARY SURGE OF
SIGNIFICANTLY COLDER AIR WILL FOLLOW ON FRIDAY.  BEHIND THIS
SURGE...ISENTROPIC ASCENT WILL BE ENHANCED AND THUS PROVIDE FOR AT
LEAST SOME OPPORTUNITY FOR SPRINKLES...FAVORING THE EASTERN
HALF...AS COLD AIR ADVECTS AT THE SURFACE.  1024+MB SURFACE HIGH
WILL SETTLE INTO THE AREA ON SATURDAY WITH SLOWLY CLEARING SKIES.
CERTAINLY STANDS A CHANCE OF FREEZING AGAIN FRIDAY AND SATURDAY
NIGHTS...BUT MOSTLY IN AREAS THAT HAVE ALREADY EXPERIENCED A FREEZE
THIS FALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        82  51  83  49  85 /  10   0   0   0   0
TULIA         83  52  84  55  85 /  10   0   0   0   0
PLAINVIEW     84  55  85  57  86 /  10   0   0   0   0
LEVELLAND     84  57  86  57  86 /  10   0   0   0   0
LUBBOCK       85  58  86  58  85 /  20   0   0   0   0
DENVER CITY   85  59  85  58  86 /  10   0   0   0   0
BROWNFIELD    84  59  87  59  87 /  10   0   0   0   0
CHILDRESS     85  58  87  61  87 /  20   0   0   0   0
SPUR          84  61  85  60  85 /  20  10   0   0   0
ASPERMONT     84  63  85  62  84 /  30  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/26
Hazardous weather outlook, Oct 22, 3:11 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
411 AM CDT MON OCT 22 2012

TXZ021>044-230900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
411 AM CDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SHOWERS AND THUNDERSTORMS WILL IMPACT PORTIONS OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS MORNING
THROUGH MID AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO INITIALLY
PRODUCE WIND GUSTS UPWARDS OF 60 MPH...FOLLOWED BY AN ADDITIONAL
MARGINALLY SEVERE HAIL THREAT AS STORMS DEVELOP ACROSS THE ROLLING
PLAINS. THIS ACTIVITY WILL MOVE TO THE NORTHEAST AT AROUND 30 TO 35
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 22, 2:32 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
332 AM CDT MON OCT 22 2012

TXZ041-042-220900-
GARZA-LYNN-
332 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR LYNN AND GARZA COUNTIES...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF TAHOKA...MOVING NORTHEAST AT 35
MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3339 10206 3339 10106 3297 10104 3296 10207
TIME...MOT...LOC 0831Z 225DEG 41KT 3301 10170

JG
Special weather statement, Oct 22, 2:58 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 AM CDT MON OCT 22 2012

TXZ035>037-041>043-220930-
CROSBY-DICKENS-GARZA-KENT-LUBBOCK-LYNN-
358 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR LYNN...GARZA...KENT...LUBBOCK...
CROSBY  AND DICKENS  COUNTIES...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM OUTFLOW ALONG A LINE EXTENDING FROM 5 MILES
SOUTHWEST OF SLATON TO 9 MILES NORTHEAST OF POST TO 24 MILES EAST OF
POST TO 32 MILES SOUTHEAST OF POST...MOVING NORTHEAST AT 45 MPH.

WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 3303 10207 3367 10168 3366 10058 3296 10069
      3296 10207
TIME...MOT...LOC 0857Z 245DEG 38KT 3340 10166 3326 10121
          3310 10096 3288 10095

JG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garza

When
October 22, 3:30 AM CST
Where
Garza forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409654.